Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 5, 2002, 4:26 PM CDT for Parmer County, Texas. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2002, 4:26 PM CDT (21:26 UTC)
- Expired
- May 5, 2002, 5:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Parmer County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 4:40 PM CDT | Hail 0.88 | Friona, TX | |
| May 5, 4:48 PM CDT | Hail 1.75 | Bovina, TX | The Parmer County Sheriff's Office reported golfball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1503 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 052126 SVRLBB TXC369-052230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 425 PM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PARMER COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 530 PM CDT * AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS OVER OKLAHOMA LANE...OR ABOUT 15 MILES NORTHWEST OF MULESHOE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... OKLAHOMA LANE AND LARIAT... BOVINA... LAZBUDDIE... FRIONA... BLACK... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 4 2 6 0. LAT...LON 3433 10301 3432 10253 3474 10253 3476 10279
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:50 PM CDT, 36 minutes earlier.
Area forecast discussion, May 5, 3:50 PM CDT, 36 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...CORRECTED CCF NATIONAL WEATHER SERVICE LUBBOCK TX 350 PM CDT SUN MAY 5 2002 MAIN FOCUS FOR FORECAST WILL BE FOR TONIGHT. DRYLINE HAS REMAINED IN EXTREME EASTERN NEW MEXICO. LEFTOVER BOUNDARY FROM THIS MORNINGS CONVECTION HAS BECOME ILL DEFINED BUT IT APPEARS TO HAVE MOVED NORTHWARD INTO THE ROLLING PLAINS AND NORTHERN SOUTH PLAINS BASED ON WHERE STRATUS/LOW LEVEL WARM AIR ADVECTION STILL OCCURRING. VERY UNSTABLE AIRMASS EAST OF THE DRYLINE WITH CAPE VALUES BETWEEN 2500-3500 J/KG AND MID LEVEL FLOW OF 50 KNOTS COMING OUT OF NEW MEXICO WILL SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS OVER THE REGION THROUGH THIS EVENING. MODELS STILL HOLD ON TO IDEA THAT THE BOUNDARY WILL REMAIN OVER THE NORTHEAST PORTION TO ACT AS A FOCUS FOR CONTINUED DEVELOPMENT THROUGH THE NIGHT. WILL WORD MAINLY EVENING STORMS FOR THE SOUTH PLAINS AND FOR THE ROLLING PLAINS AND SOUTHEAST TEXAS PANHANDLE OVERNIGHT. ONE FEATURE TO NOTE ON WATER VAPOR IMAGERY IS THE SPEED MAX LIFTING NORTHEAST THROUGH THE TEXAS BIG BEND. STORMS HAVE FIRED ALONG THE DRYLINE IN SOUTHWEST TEXAS IN INCREASING MOIST UPSLOPE THROUGH THE TRANS PECOS. THIS ACTIVITY WILL BE MOVING NORTHEAST TOWARD THE REGION. WILL CONTINUE GOING FORECAST FOR SLIGHT CHANCE POPS ALONG THE DRYLINE EAST OF THE CAPROCK FOR MONDAY. MODELS MAY BE ANXIOUS IN MOVING MOISTURE EAST. FRONT WILL MOVE INTO AREA BY THURSDAY WITH ANOTHER CHANCE FOR STORMS FRIDAY AND SATURDAY AS ANOTHER TROUGH MOVES INTO THE SOUTHWEST UNITED STATES. FRIONA 55/89/52/91 4000 TULIA 59/91/57/92 4000 LUBBOCK 61/94/60/95 4000 BROWNFIELD 60/95/58/96 4000 CHILDRESS 65/94/65/95 5222 ASPERMONT 67/94/67/95 4222 .LUB...NONE. TINSLEY
In the hours before
Special weather statement, May 5, 11:33 AM CDT, 4 hours 53 minutes before
TXZ021>044-051930- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1133 AM CDT SUN MAY 5 2002 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...THE SOUTH PLAINS AND ALL OF THE LOW ROLLING PLAINS. THE MODERATE RISK AREA IS ALONG AND EAST OF A DIMMITT TO PLAINVIEW TO LUBBOCK TO TAHOKA LINE. THE REMAINDER OF THE AREA HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS. BY MID AFTERNOON THE DRYLINE WILL BE LOCATED NEAR THE TEXAS/NEW MEXICO STATE LINE. IN ADDITION...A WARM FRONT WILL MOVE NORTH INTO THE AREA. THIS WARM FRONT IS EXPECTED TO BE LOCATED NEAR A MULESHOE TO ASPERMONT LINE BY LATE AFTERNOON. BOTH THE DRYLINE AND THE WARM FRONT ARE EXPECTED TO ACT AS FOCI FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON. THE ENVIRONMENT THAT THUNDERSTORMS DEVELOP IN THIS AFTERNOON AND EVENING WILL BE VERY UNSTABLE AND POSSESS VERTICAL WIND SHEAR PROFILES FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. ONCE THUNDERSTORMS DEVELOP THEY SHOULD QUICKLY BECOME SEVERE WITH THE THREAT OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MODERATE RISK AREA...WHICH IS ALONG AND NORTH OF THE SURFACE WARM FRONT...WILL HAVE THE GREATEST RISK OF SUPERCELL THUNDERSTORMS WHICH MAY SPAWN TORNADOES. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.
Special weather statement, May 5, 3:58 PM CDT, 28 minutes before
TXZ021>031-033>037-039>043-060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 358 PM CDT SUN MAY 5 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1000 PM CDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...CROSBY...DICKENS... FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...LAMB...LUBBOCK... LYNN...MOTLEY...PARMER...SWISHER...TERRY...YOAKUM THIS TORNADO WATCH INCLUDES THE CITIES OF... LUBBOCK...FRIONA...TULIA...BROWNFIELD...CHILDRESS...PLAINVIEW... LEVELLAND...LITTLEFIELD...TAHOKA...POST AND CROSBYTON A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 49 min |
| May 5, 12:26 AM CDT | Severe Thunderstorm Warning | LUB | Crosby | 49 min |
| May 5, 12:35 AM CDT | Severe Thunderstorm Warning | LUB | Lynn | 40 min |
| May 5, 4:59 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 46 min |
| May 5, 5:42 PM CDT | Tornado Warning | LUB | Castro | 48 min |
| May 5, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 44 min |
| May 5, 6:14 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 61 min |
| May 5, 6:18 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 57 min |
| May 5, 6:33 PM CDT | Tornado Warning | LUB | Swisher | 27 min |
| May 5, 6:49 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.